Alert archive / West Virginia / Freezing Rain Advisories in 2012
Freezing Rain Advisory 3, NWS Charleston, WV
NWS Charleston, WV issued this freezing rain advisory at Dec 25, 2012, 4:19 AM EST for 6 counties in West Virginia; 4 counties in Ohio. It took effect at Dec 25, 2012, 10:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2012, 4:19 AM EST (09:19 UTC)
- In effect from
- Dec 25, 2012, 10:00 PM EST
- Expired
- Dec 26, 2012, 12:58 PM EST
- In force
- 15 hr
- Issued by
- NWS Charleston, WV
Counties Athens County, OH, Morgan County, OH, Perry County, OH, Washington County, OH, Barbour County, WV, Doddridge County, WV, Harrison County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freezing rain advisory went out at Dec 24, 9:55 PM EST, 6 hours 24 minutes earlier.
Area forecast discussion, Dec 24, 9:55 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
955 PM EST MON DEC 24 2012
.SYNOPSIS...
OVERCAST AND DAMP OVERNIGHT IN THE WAKE OF LOW PRESSURE. A STRONGER
STORM BRINGS MORE PRECIPITATION WEDNESDAY. A COLDER SYSTEM ON
SATURDAY...WITH AT LEAST UPSLOPE SNOW FOR THE END OF THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
930 PM UPDATE...
LOWERED POPS SIGNIFICANTLY...LEAVING MAINLY DRIZZLE FOR THE
OVERNIGHT INTO CHRISTMAS MORNING. ALSO RAISED TEMPERATURES EARLY ON
WITH THE COLDER AIR LAGGING BEHIND THE FRONT AND JUST BEGINNING TO
MOVE INTO THE AREA.
630 PM UPDATE...
FCST LARGELY ON TRACK.
PREV DISCN...
AREA OF RAIN CONTINUES TO MOVE NORTHEAST ACROSS PORTIONS OF THE
AREA. MOST OF THE PRECIP IS IN THE FORM OF RAIN. HOWEVER...
ISOLATED LOCATIONS ACROSS OUR FAR NORTHERN LOWLAND COUNTIES AND
VALLEYS IN THE NORTHERN MOUNTAIN COUNTIES COULD STILL SEE SOME
FREEZING RAIN.
CURRENT THINKING IS TO ALLOW THE ADVISORIES TO EXPIRE AT 1 PM AND
4 PM AS MOST LOCATIONS SHOULD BE ABOVE FREEZING BY THAT TIME.
LATEST RADAR MOSAIC AND SURFACE OBSERVATIONS INDICATE RAIN HAS
ALREADY BEGUN TO DECREASE FROM THE SOUTHWEST. EXPECT THE
PRECIPITATION SHOULD CONTINUE TO END FROM THE SOUTHWEST AS AN AREA
OF LOW PRESSURE PULLS OFF TO THE NORTHEAST EARLY TONIGHT.
MODELS INDICATE LOW-LEVEL MOISTURE WILL REMAIN IN PLACE UNTIL
AFTER MIDNIGHT...WHEN DRIER AIR BEGINS TO BUILD IN FROM THE WEST.
CURRENTLY DO NOT HAVE DRIZZLE MENTIONED IN THE FORECAST.
HOWEVER...IT COULD HAPPEN...JUST NOT VERY CONFIDENT.
EXPECT SEASONABLE AND MAINLY DRY CONDITIONS FOR CHRISTMAS DAY AS
REGION WILL BE BETWEEN SYSTEMS. HOWEVER...A FEW SHOWERS MAY BE
POSSIBLE ACROSS OUR VA COUNTIES BY LATE AFTERNOON...AS ANOTHER
SYSTEMS BEGINS TO APPROACH FROM THE SOUTHWEST.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
BUSY WEATHER IN THE SHORT TERM PERIOD AS A STRONG...MOIST...LOW
PRESSURE SYSTEM RIDES NORTHEAST OUT OF THE GULF TOWARDS THE
REGION. STILL A FEW DIFFERENCES BETWEEN THE MODELS CONCERNING
TIMING AND EXACT PATH...BUT THINGS ARE COMING MORE IN LINE IN
TERMS OF A MAJOR WINTER STORM TO AFFECT THE AREA...BRINGING
PERIODS OF SNOW...SLEET...AND EVEN FREEZING RAIN...PARTICULARLY TO
THE MOUNTAINOUS COUNTIES IN WEDNESDAY IN THE UPSLOPE FLOW.
LOOKING AT THIS POINT LIKE MUCH OF THE PRECIPITATION ACROSS THE
NORTHERN MOUNTAIN ZONES WILL INITIALLY START OUT AS SNOW...BEFORE
TRANSITIONING TO SLEET...THEN FZRA AS THE GOOD UPSLOPE FLOW KICKS
IN DURING THE DAY ON WEDNESDAY. THIS COMBINED WITH A GOOD MOISTURE
FETCH WILL RESULT IN LIGHT TO MODERATE ICE ACCUMULATIONS ACROSS
THE NORTHERN MOUNTAIN ZONES.
SOUTHEAST OHIO ZONES A LITTLE MORE TRICKY. HPC DOES HAVE THE
POTENTIAL FOR 0.25 TO 0.5 INCHES OF ICE ACCUMULATION ACROSS PERRY
AND MORGAN COUNTIES FOR WEDNESDAY...BUT MODEL FORECAST SOUNDINGS
WOULD LEAD ME TO BELIEVE MORE OF A SLEET SCENARIO AT TIMES...IN
ADDITION TO SNOW...AS OPPOSED TO FREEZING RAIN. REGARDLESS...SOME
SORT OF WINTER WEATHER HEADLINE WILL LIKELY BE NEEDED FOR SEVERAL
SOUTHEAST OHIO COUNTIES. AS PER COORDINATION WITH PBZ HOWEVER...DID
ELECT TO LEAVE SOUTHEAST OHIO COUNTIES OUT OF A WINTER STORM WATCH
FOR NOW...AND ALLOW THE MIDNIGHT SHIFT TO REEVALUATE IT. BUT
THINKING AT LEAST A WINTER WEATHER ADVISORY IS LIKELY FOR SOUTHEAST
OHIO ON WEDNESDAY IF ANYTHING.
IN ADDITION TO THE PRECIPITATION...GUSTY WINDS ARE EXPECTED ON
WEDNESDAY...PARTICULARLY ACROSS THE HIGHER TERRAIN COUNTIES DUE TO
A TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT. AT THIS
POINT...DONT FORESEE WIND ADVISORY CRITERIA.
MUCH OF THE WV LOWLAND COUNTIES...AS IN MANY EVENTS WITH THIS
SYNOPTIC TRACK...WEST OF THE APPALACHIANS...WILL SEE MAINLY RAIN ON
WEDNESDAY.
THE LOW PRESSURE SYSTEM WILL PULL OFF TO THE EAST LATE WEDNESDAY
NIGHT...WITH MUCH COOLER AIR FILTERING IN BEHIND THE SYSTEM. THIS
WILL RESULT IN A CHANGE OVER OF PRECIPITATION TO SNOW...CWA
WIDE...AND RESULT IN LIGHT ACCUMULATIONS MOST PLACES...TO POSSIBLY
MODERATE ACCUMULATIONS OVER THE HIGHER TERRAIN.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE ENSEMBLE MEANS HAVE BEEN A GOOD MIDDLE GROUND OVER THE PAST
SEVERAL RUNS...REMOVING THE BOUNCES THAT HAVE BEEN OCCURRING IN THE
DETERMINISTIC MODELS. THE ECMWF ENSEMBLE MEAN HAS BEEN PERFORMING
BETTER THAN THE GEFS MEAN...SO WENT WITH ECMWF MEAN.
THIS WOULD HAVE HIGH PRESSURE NOSING IN FOR FRIDAY...WITH A SYSTEM
THEN EFFECTING THE REGION ON SATURDAY. STILL SOME DEBATE ON HOW MUCH
OF THE ENERGY IS OVER OR SOUTH OF THE AREA. THIS COULD MAKE A
DIFFERENCE BETWEEN A RAIN OR SNOW SCENARIO. IN EITHER CASE...LOOKS
LIKE AN UPSLOPE SNOW EVENT BEHIND THE SYSTEM ON SUNDAY. THIS UPSLOPE
COULD CONTINUE ON MONDAY...OR A CLIPPER COULD BE ON TAP.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
930 PM UPDATE...
THERE IS A BRIEF BREAK IN THE VLIFR-IFR CONDITIONS OCCURRING AHEAD
OF A SECONDARY COLD FRONT JUST MOVING INTO THE AREA. ANY BRIEF
IMPROVEMENTS WILL REVERSE AS THAT FRONT GOES THROUGH OVERNIGHT.
PREV DISCN...
OVERCAST AND DAMP IN LIGHT FLOW OVERNIGHT AS LOW PRESSURE OVER THE
AREA MOVES E. WIDESPREAD LIFR TO VLIFR WILL PERSIST MUCH OF THE NT
ACROSS EASTERN OHIO AND NORTHERN WV...WITH IFR TO MVFR MORE COMMON
ACROSS EASTERN KY...SOUTHERN WV AND SW VA. CONDITIONS WILL SLOWLY
IMPROVE DURING CHRISTMAS DAY...WITH VFR COMMON DURING THE AFTERNOON.
LIGHT AND VARIABLE FLOW WILL BECOME W TO NW OVERNIGHT AS THE LOW
MOVES E OF THE AREA...AND THEN VEER TO NE DURING CHRISTMAS DAY.
MODERATE W FLOW ALOFT OVERNIGHT WILL ALSO VEER TO NE DURING
CHRISTMAS DAY...ALTHOUGH A FRONT ALOFT WILL CAUSE THE FLOW TO SWITCH
TO S ACROSS EASTERN KY...SOUTHERN WV AND SW VA.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: PERSISTENCE OF IFR TO VLIFR CONDITIONS
OVERNIGHT INCLUDING BRIEF BREAK EARLY ON...AND TIMING OF
IMPROVEMENT CHRISTMAS MORNING COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H L L L L
HTS CONSISTENCY M M L L L L M M H H H H
BKW CONSISTENCY H M H H H M M M H H M M
EKN CONSISTENCY H H M M M M M M M M M M
PKB CONSISTENCY L L M M M M M M H H H H
CKB CONSISTENCY H H H H H H M H M M M M
AFTER 00Z WEDNESDAY...
IFR POSSIBLE IN MIXED PRECIPITATION AND RAIN IN SE OHIO AND THE WV
MOUNTAINS LATE TUE NT INTO WED...AND IN SNOW SHOWERS THROUGHOUT THE
AREA BUT MORE SO IN THE MOUNTAINS LATE WED NT INTO THU. IFR
POSSIBLE LATE SATURDAY INTO SUNDAY IN SNOW .
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT FOR WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/TRM/RPY/SL
NEAR TERM...JSH/TRM
SHORT TERM...SL
LONG TERM...RPY
AVIATION...TRMHazardous weather outlook, Dec 24, 5:23 PM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 523 PM EST MON DEC 24 2012 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018- 024>029-033>038-252230- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 523 PM EST MON DEC 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-252230- POCAHONTAS-RANDOLPH- 523 PM EST MON DEC 24 2012 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040- 252230- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER- WIRT-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 523 PM EST MON DEC 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTRY MIX OF SNOW...SLEET...OR FREEZING RAIN IS POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY NIGHT. WINTER WEATHER ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 4:19 AM EST | Ice Storm Warning | RLX | 34 hr | |
| Dec 25, 2:49 PM EST | Winter Storm Warning | RLX | Perry | 28 hr |
Nearby
Freezing Rain Advisories in West Virginia, 2012Freezing Rain Advisories in Ohio, 2012Every freezing rain advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.